Stevens-Johnson Syndrome/Toxic Epidermal Necrolysis (SJS/TEN)
Contributed by: Eman Bahrani, Baylor College of Medicine, 1 Baylor Plaza, Houston, Tx 77030
- Stevens-Johnson Syndrome (SJS) and its more severe variant Toxic Epidermal Necrolysis (TEN) are rare, acute, and life-threatening syndromes, typically caused by drug ingestion, characterized by epidermal detachment and necrosis of the skin and mucous membranes. Management is primarily supportive.
|Etiology and Pathogenesis|
- SJS/TEN is thought to be caused by cytotoxic T-cells that recognize antigens created when the offending drug complexes with host proteins. These cytotoxic T-cells then induce massive keratinocyte apoptosis and necrosis.
- The most common causative agents include allopurinol, antibiotics (sulfa drugs, penicillins), NSAIDs, and anticonvulsants (ethosuximide, phenytoin, phenobarbital, carbamazepine, lamotrigine).
- SJS and TEN are differentiated clinically by the extent of body surface area (BSA) involved, which tracks mortality.
- SJS: Less than 10% BSA (5-12% mortality)
- SJS/TEN overlap: 10-30% BSA
- TEN: Greater than 30% BSA (30% mortality)
- Mucocutaneous symptoms present within 1-4 weeks of drug exposure and are preceded by a prodrome of constitutional symptoms.
- The rash presents as painful, erythematous, and purpuric macules that coalesce and progress to flaccid blisters with a positive Nikolsky sign. Epidermal necrosis and detachment can occur within hours or days.
- Characteristically, SJS/TEN involves the mucosa, which can include the ocular, buccal, and genital mucosae. Sloughing of the respiratory and gastrointestinal epithelium can occur.
- Management of SJS/TEN revolves around prompt identification and withdrawal of the suspected drug. Treatment is largely supportive, ideally within a burn unit. Although a current topic of debate, systemic steroids or IVIG can be administered.
- Gerull R, Nelle M, Schaible T. Toxic epidermal necrolysis and Stevens-Johnson syndrome: A review. Critical Care Medicine. 2011;39(6):1521-1532.